Indiana, 2024

Hail and Damaging Winds in Indiana, May 20, 2024

May 20, 2024 · NWS IWX · 13 events in 2 counties and zones

A line of storms led to damage in mainly St. Joseph and La Porte Counties in Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of storms led to damage in mainly St. Joseph and La Porte Counties in Indiana. Preliminary review of damage photos, videos, reports, and radar suggest a swath of 70 to 90 mph straight line winds (microburst) caused the worst of the damage near Stillwell, IN/Union Mills, IN (5 transmission towers downed, silo tossed, barn roof peeled off). The other location was South Bend, IN which received gusty winds from thunderstorm outflow ahead of the main storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 20, 12:21 PM CST, 3 hours 49 minutes earlier. Its key messages:

  • A strong to locally severe thunderstorm is possible between 6 and 10 pm in NW Indiana/SW Lower MI as well as locally heavy rain.
  • Strong to severe thunderstorms are possible late Tuesday night, mainly west of IN-15 and then again along and east of I-69 Wednesday afternoon and evening.
  • Warm and muggy conditions to be replaced by somewhat cooler and less humid air late this week into the Memorial Day weekend with some chances for showers and storms.
Area forecast discussion, May 20, 12:21 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
221 PM EDT Mon May 20 2024

.KEY MESSAGES...

- A strong to locally severe thunderstorm is possible between 6
  and 10 pm in NW Indiana/SW Lower MI as well as locally heavy
  rain.

- Strong to severe thunderstorms are possible late Tuesday
  night, mainly west of IN-15 and then again along and east of
  I-69 Wednesday afternoon and evening.

- Warm and muggy conditions to be replaced by somewhat cooler
  and less humid air late this week into the Memorial Day
  weekend with some chances for showers and storms.

&&

.DISCUSSION...
Issued at 214 PM EDT Mon May 20 2024

Very summer-like pattern comes with summer like challenges for
convection over the next couple of days in a rather moist and
diurnally unstable environment. Highs the next several days will
soar well into the 80s

Initial focus, with greatest (albeit still somewhat reserved)
confidence being with impacts of a MCV set to move across SE
Wisconsin later this afternoon. While the best dynamics remain
northwest of the area, a spoke of the wave does clip far NW areas,
resulting in some weak convergence that may be sufficient to
develop scattered showers and storms in the 22-00Z time frame.
NAM suite overly unimpressed with the development with other
CAMs a bit more confident on some development (HRRR the
greatest). Much like yesterday, shear profiles are rather paltry
(20 kts or less) resulting in more pulse type convection that
could drop a good deal of rain in a short time along with some
threat for locally gusty winds/small hail. Confidence in
eastward extent in the 00Z-04Z period decreases with loss of
diurnal heating and continued NE track of the MCV removing the
already limited convergence. Concerned that likely pops this
evening may be overdone, but if it is going to occur, location
is about right. Have made some adjustments to pops to reflect a
bit more inland extent to the storms but continue with a
weakening trend into the overnight hours.

Between 9Z Tue and quite possibly through 4-6Z Wed the best
forcing will likely remain well north into MI with the warm
front and well west with the cold front, resulting in a dry
forecast despite increasing instability and shear during the
afternoon and evening hours. 700 mb temps of +11 to +12 C edge
in as well, further capping off any development. While a stray
shower or storm could form across northern parts of the area
during the morning and maybe late afternoon in the far W, by far
the best chances look to wait to closer to 6Z Wed and beyond as
a line of strong to severe storms will likely have moved across
IL and be edging into western areas. A few CAMs show some
possible additional development ahead of the line on more of a
pre-frontal trough late evening with the main line then catching
up. Several models show a fair amount of SFC based CIN taking
shape overnight and the 50 kts of 0-6 km shear actually
decreases just ahead of the approaching convection (still
maintained along and behind). If the line holds together into
the overnight hours, pockets of damaging winds and some large
hail would be the main concerns. Slight risk in NW areas appears
reasonable still for Tuesday night with greatest chances
remaining well west of the area across E IA/W IL where a
moderate risk for severe storms now exists.

Cold front will ease its way through Wednesday with the potential
for some lingering cloud cover early. CAMs vary greatly on potential
for development along and ahead of the front with stronger signals
maybe residing just SE of our area during the afternoon/eve hours as
better upper level dynamics take time to catch up with the front.
DY3 slight risk is warranted at this point, but may change over the
next 24 to 36 hours as the mesoscale impacts of Tuesday night's
convection becomes more apparent. New blend of models expands the
likely pops well NW to match where the better chance for storms
may exist (SE third or so-roughly I-69 east) and lingers into
Wednesday evening. This could very well be overdone, but given
the proximity of the front can't entirely dismiss.

Frontal boundary will settle south of the area, with models
continuing to indicate a weak disturbance edging north from TX
Thursday evening towards the Ohio Valley for Friday. Additional
waves move in from the northern Plains the rest of the weekend into
early next week resulting in several period of slgt chc to chc pops
over the holiday weekend. Don't think by any means it will be a
washout, but something to monitor in the coming days. The cloud
cover will help keep it somewhat cooler during the day (70s).

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 124 PM EDT Mon May 20 2024

Mid level ridging and capping with 700 mb temperatures above normal
across the area is expected to keep pop shower and thunderstorm
activity at bay until around 00z or so. As a vorticity maximum heads
into the Western Great Lakes and Lower Michigan area, left over
instability may be able to maintain some level of strong
thunderstorm activity into SBN terminals, but less of a chance to
reach FWA. Can't rule out at least an MVFR VISBY restriction, but
confidence is low on that. Additional flight restrictions will be
possible Tuesday morning as Lake MI marine air filters in, but
confidence on the extent of that is also low. Will address with a
tempo group for now. Also, expect gusty winds this afternoon to die
down this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Fisher
AVIATION...Roller
Hazardous weather outlook, May 20, 12:28 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
228 PM EDT Mon May 20 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-211830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
228 PM EDT Mon May 20 2024 /128 PM CDT Mon May 20 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon, especially from
northwest Indiana into southern Lower Michigan. A few storms may
produce wind gusts of 50 to 60 mph and small hail. In addition, the
slow movement may result in localized flooding in some areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms are possible from late Tuesday evening into
the overnight hours, mainly west of Indiana 15, but confidence in
severe storms is low to medium at this time. The main threat would
be scattered damaging wind gusts.

Strong to severe thunderstorms will also be possible Wednesday
afternoon roughly east of Interstate 69 across northern Indiana and
northwest Ohio. Damaging winds and large hail would be the main
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
228 PM EDT Mon May 20 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms today. A few storms may produce
hail and wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms are possible late Tuesday night into the
overnight hours. Thunderstorm wind gusts in excess of 50 knots are
possible Tuesday night.

Hazardous conditions for small craft are possible Tuesday night.

In the hours before

Special weather statement, May 20, 3:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
528 PM EDT Mon May 20 2024

MIZ177-277-202215-
Northern Berrien MI-Southern Berrien MI-
528 PM EDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT BERRIEN COUNTY THROUGH 615 PM
EDT...

At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Stevensville to New Buffalo.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benton Harbor, St. Joseph, Buchanan, Fair Plain, Benton Heights,
Bridgman, New Buffalo, Berrien Springs, Watervliet, Three Oaks,
Coloma, Stevensville, Shorewood-Tower Hill, Paw Paw Lake,
Shorewood-Tower Hills-Harbert, Lake Michigan Beach, Sodus, Riverside,
Baroda, and Shoreham.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 8622 4176 8657 4176 8678 4178 8678
      4184 8669 4192 8660 4211 8649 4224 8637
      4224 8623
TIME...MOT...LOC 2128Z 226DEG 41KT 4208 8676 4177 8674

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Local storm report, May 20, 3:45 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
545 PM EDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Pottawattomie Park      41.72N 86.87W
05/20/2024  M0.50 Inch       La Porte           IN   Trained Spotter

            Report from mPING.

0532 PM     Hail             New Buffalo             41.79N 86.75W
05/20/2024  E0.25 Inch       Berrien            MI   Broadcast Media

            Via ABC57 Mobile Weather Tracker.

&&
Special weather statement, May 20, 4:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
605 PM EDT Mon May 20 2024

INZ103-104-203-204-MIZ078-177-277-202300-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
605 PM EDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ST. JOSEPH...LA PORTE...
WESTERN CASS AND BERRIEN COUNTIES THROUGH 700 PM EDT/600 PM CDT/...

At 605 PM EDT/505 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Stevensville to near
La Porte. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton Harbor,
St. Joseph, Dowagiac, Westville, Buchanan, Trail Creek, Gulivoire
Park, Granger, Benton Heights, Fair Plain, Bridgman, North Liberty,
New Buffalo, New Carlisle, and Berrien Springs.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 87.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4207 8622 4207 8587 4176 8603 4176 8606
      4169 8606 4130 8693 4171 8693 4182 8672
      4190 8662 4211 8649 4224 8636 4224 8622
TIME...MOT...LOC 2205Z 238DEG 29KT 4202 8647 4161 8680

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, La Porte

When
May 20, 4:10 PM CST to 4:11 PM CST
Where
La Porte County, 1.24 mi NW of Belfast
Measured
0.88 in hail
Property damage
$500
Reported by
Broadcast Media
Coordinates
41.640, -86.750

ABC57 Mobile weather tracker reports hail ranging from pea to nickel sized.

Thunderstorm Wind, St. Joseph

When
May 20, 5:25 PM EST to 5:26 PM EST
Where
St. Joseph County, 1.93 mi S of New Carlisle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.672, -86.526

Powerlines down across SR 2 at County Line Road.

Thunderstorm Wind, La Porte

When
May 20, 4:30 PM CST to 4:31 PM CST
Where
La Porte County, Rolling Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.670, -86.620

Public reports large branches are down.

Thunderstorm Wind, La Porte

When
May 20, 4:31 PM CST to 4:32 PM CST
Where
La Porte County, 2.14 mi NW of Magee
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.552, -86.799

A metal roof was peeled off a barn. Preliminary radar evaluation and nearby damage suggests straight line wind from a microburst, estimated at 70 to 90 mph.

Thunderstorm Wind, La Porte

When
May 20, 4:34 PM CST to 4:35 PM CST
Where
La Porte County, 2.14 mi NNE of Monroe Manor
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.610, -86.660

Photo on Facebook of siding blown off a home.

Thunderstorm Wind, La Porte

When
May 20, 4:35 PM CST to 4:36 PM CST
Where
La Porte County, 0.69 mi S of Union Mills
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.490, -86.780

A transmission tower downed and a small grain silo was crumpled and blown across the road. Photo relayed by broadcast media on Facebook, near US 6 and S 400 W.

Thunderstorm Wind, La Porte

When
May 20, 4:36 PM CST to 4:37 PM CST
Where
La Porte County, 0.86 mi NE of Kingsbury
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.530, -86.690

Public reports large tree branches down.

Thunderstorm Wind, La Porte

When
May 20, 4:55 PM CST to 4:56 PM CST
Where
La Porte County, 1.24 mi SW of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.570, -86.550

Trees down near Fish Lake.

Thunderstorm Wind, St. Joseph

When
May 20, 6:00 PM EST to 6:01 PM EST
Where
St. Joseph County, 1.72 mi SE of South Bend
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.650, -86.230

Large trees uprooted or downed. Healthy branches of 6 to 12 inches in diameter. One tree snapped, landing on a vehicle.

Thunderstorm Wind, St. Joseph

When
May 20, 6:10 PM EST to 6:11 PM EST
Where
St. Joseph County, 1.98 mi N of Nutwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.629, -86.282

Trees down onto powerlines along west Inland Rd near Locust Rd. Photo on Facebook.

Thunderstorm Wind, St. Joseph

When
May 20, 6:15 PM EST to 6:16 PM EST
Where
St. Joseph County, 0.69 mi S of Walkerton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.460, -86.480

Large tree snapped in Walkerton. Photo on Facebook.

Thunderstorm Wind, St. Joseph

When
May 20, 6:25 PM EST to 6:26 PM EST
Where
St. Joseph County, Mishawaka
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.670, -86.170

Large tree branches down on a car. Estimated 60 mph winds.

Thunderstorm Wind, St. Joseph

When
May 20, 10:46 PM EST to 10:47 PM EST
Where
St. Joseph County, 2.18 mi SW of South Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.650, -86.283

Large tree down on Ewing Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179362, 1179364, 1179365, 1179366, 1179367, 1179368, 1179369, 1179370, 1179371, 1179372, 1179373, 1179375, 1179374.